Funnel Cloud, Houston
- When
- August 14, 4:15 PM CST
- Where
- Houston County, 3.73 mi NE of Caledonia
- Reported by
- Storm Chaser
- Coordinates
- 43.670, -91.450
A funnel cloud was sighted northeast of Caledonia.
Scattered showers and thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 14th. A funnel cloud was sighted from one of the storms near Caledonia (Houston County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered showers and thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 14th. A funnel cloud was sighted from one of the storms near Caledonia (Houston County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 14, 1:13 PM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 213 PM CDT Mon Aug 14 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 213 PM CDT Mon Aug 14 2017 Local and regional radars still showing a few showers over portions of central Wisconsin in the cyclonic flow of the departing short wave trough over the Upper Great Lakes. These showers could possibly hold onto into the early evening over the far eastern portions of the area, otherwise the rest of tonight and into Tuesday look to be dry as high pressure over Minnesota and western Ontario briefly builds in over the area and as upper level ridging moves across the region. The ridging aloft and at the surface will get pushed east of the area starting Tuesday night. Water vapor satellite imagery currently shows the next system was over Oregon and northern California and will quickly move east toward the region. There looks to be several short wave troughs embedded in the mean trough with this system. The first of these short wave troughs will move across the region Wednesday with another for Wednesday night. As these waves move across the area they look to produce periods of weak to moderate pv advection in the 500-300 mb layer. The low level moisture transport looks respectable with these waves, but never looks to be overly strong. The leading and convergent edge of this moisture transport looks to start spreading in very late Tuesday night or early into Wednesday morning and then starts to diminish Wednesday evening as the first short wave troughs moves past the region. The warm air advection ahead of the short wave troughs looks to produce a period of 1 to 3 ubar/s (at times a little higher) of up glide on the 305K isentropic surface. The surface front currently across northern Iowa and southern Wisconsin will continued to get pushed south as the surface high builds in tonight. This front will start to return back to the area Wednesday and how far north is gets will determine how much instability and the coverage of storms that will occur. It currently appears that the general consensus from the 14.12Z models is that the front may get back into the southern portions of the forecast area Wednesday afternoon. Recent runs of the GFS brought in the most amount of CAPE, but the 14.12Z run now only shows 500-1000 J/Kg of ML CAPE south of about Interstate 90. The deep shear still looks to be lacking with maybe around 30 knots of shear in the 0-3 km layer. This could be enough for a strong storm or two but would not anticipate much severe weather. A larger concern is with the possiblity of some heavy rain. The models remain consistent in showing the warm cloud depths in the 3.5 to 4 km range with precipitable waters approaching 2 inches. This should allow for some locally heavy rain but with the recent dry stretch, the area should be able to take some rain and not concerned about any flooding issues at this time. .LONG TERM...(Thursday through Monday) Issued at 213 PM CDT Mon Aug 14 2017 The last of the short wave trough with this system will move across the area Thursday. By this time, the best low level support will be well past the area, being tied to the lead short wave troughs, so only expecting some lingering showers and storms to be around. Northwest flow aloft looks to set up behind this system which should allow another short wave trough to move across the Upper Midwest for late in the week into the start of the weekend. Differences between the GFS and 14.12Z ECMWF on how strong this wave may be and how much rainfall that could occur. Either way, enough to include a small rain chance for Friday and Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1250 PM CDT Mon Aug 14 2017 Cyclonic flow aloft will keep mostly cloudy skies across the region through Tuesday morning. MVFR/IFR ceiling will continue west of the Mississippi River and then spread into western Wisconsin overnight. These clouds will keep visibilities VFR through the time period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 340 AM CDT Mon Aug 14 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 340 AM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today into early this evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday through Saturday, with the highest chances Wednesday into Wednesday night. The probability for severe weather is low, but locally heavy rainfall is possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAM
The La Crosse radar (KARX), 27 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted northeast of Caledonia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717437.